Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 18, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 2, 2004, 2:22 PM EDT for Norfolk County, Massachusetts. It was in force for 53 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 2, 2004, 2:22 PM EDT (18:22 UTC)
- Expired
- Jun 2, 2004, 3:15 PM EDT
- In force
- 53 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Counties, with a storm outline in the text
County Norfolk County, MA
The radar
The Boston radar (KBOX), 26 km from the middle of the area, began a volume at 18:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 2, 2:35 PM EDT | HAIL 0.88 | Walpole, MA | |
| Jun 2, 2:35 PM EDT | HAIL 0.88 | Walpole, MA | |
| Jun 2, 2:35 PM EDT | HAIL 0.88 | Walpole, MA | |
| Jun 2, 2:35 PM EDT | HAIL 0.88 | Walpole, MA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Chatham, MA (KCHH), launched 12:00Z, 6.4 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 431 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 150 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KBOX 021822 SVRBOX MAC021-021915- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TAUNTON MA 222 PM EDT WED JUN 2 2004 THE NATIONAL WEATHER SERVICE IN TAUNTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORFOLK COUNTY IN EASTERN MASSACHUSETTS * UNTIL 315 PM EDT * AT 218 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR MEDWAY...OR ABOUT NEAR FRANKLIN...AND MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MEDFIELD AND 7 MILES NORTHWEST OF FOXBOROUGH BY 230 PM EDT WALPOLE BY 235 PM EDT NORWOOD...WESTWOOD AND SHARON BY 240 PM EDT CANTON BY 245 PM EDT 6 MILES NORTHWEST OF STOUGHTON BY 250 PM EDT LAT...LON 4218 7146 4204 7131 4213 7102 4225 7124 $$ FRANK/FIELD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 2, 5:56 AM EDT, 8 hours 26 minutes earlier.
Area forecast discussion, Jun 2, 5:56 AM EDT, 8 hours 26 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 554 AM EDT WED JUN 2 2004...UPDATED TO REMOVE MARINE HEADLINE .SHORT TERM (TODAY AND TONIGHT)... LOW OVERCAST STRATUS DECK...PATCHY FOG AND DRIZZLE COVERED MUCH OF SOUTHERN NEW ENGLAND EARLY THIS MORNING. A WARM FRONT IS CURRENTLY PUSHING THROUGH THE FORECAST AREA. MEANWHILE A COLD FRONT IS ADVANCING SOUTHEASTWARD FROM ONTARIO PROVINCE CANADA. THE LOW CLOUDS AND FOG ARE EXPECTED TO GIVE WAY TO INCREASING SUNSHINE BY AROUND 15Z AS THE WARM FRONT LIFTS NORTH OF THE FORECAST AREA. THE QUESTION OF CONCERN THIS AFTERNOON WILL REGARD THE POTENTIAL FOR SEVERE THUNDERSTORMS. WIND FIELDS ARE MODEST WITH STRONGEST 850 TO 700 MILLIBAR JET MAXIMUMS OF 35-40 KT CROSSING EASTERN NEW ENGLAND BY MIDDAY TODAY...THEN TRACKING OFFSHORE BY EVENING. THE UPPER LEVEL 250 MILLIBAR JET STREAK LOCATED SOUTHEAST OF NEW ENGLAND YIELDS UNFAVORABLE CONVERGENCE ALONG THE LEFT REAR QUADRANT. SHORT WAVE ACTIVITY ACROSS THE OHIO VALLEY SHEARS OUT IN CONFLUENT FLOW DOWNSTREAM OVER SOUTHERN NEW ENGLAND. WARMING SURFACE TEMPERATURES AND INCREASING DEWPOINTS WILL CAUSE LOW LEVEL INSTABILITIES TO DECREASE THIS AFTERNOON. CAPES RISE TO NEAR 1000 J/KG DEPENDING ON MAXIMUM SURFACE TEMPERATURES. CURRENTLY FORECASTING WARMEST MAXIMUM TEMPS IN THE UPPER 70S WITH SURFACE DEWPOINT NEAR 60 ACROSS NORTHEAST CONNECTICUT...INTERIOR RHODE ISLAND AND INTERIOR SOUTHEAST MASSACHUSETTS. THE ETA SHOWS INCREASING LOW LEVEL MOISTURE CONVERGENCE ALONG AND JUST AHEAD OF THE COLD FRONT BETWEEN 17Z AND 22Z THIS AFTERNOON. WET BULB ZERO VALUES WILL BE FAVORABLE FOR HAIL FORMATION. LOW LEVEL HELICITIES ARE MARGINAL FOR WIND DAMAGE...MAINLY VERTICAL SPEED SHEAR VERSUS DIRECTIONAL SHEAR. THE STORMS PREDICTION CENTER HAS PLACED MUCH OF THE FORECAST AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS. BELIEVE AREA OF MAIN CONCERN WILL BE ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE. HAVE ISSUED A SPECIAL WEATHER STATEMENT HIGHLIGHTING THIS POTENTIAL. GENERALLY DID NOT STRAY TOO FAR FROM MAV/MET MOS TEMPS...WARMED READINGS UP ACROSS INTERIOR SOUTHEAST NEW ENGLAND SEVERAL DEGREES FROM PREVIOUS FORECAST. CONTINUED WITH LIKELY 60 POPS TODAY. THE FRONT WILL SLIP SOUTH OF THE REGION TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS WILL LINGER THIS EVENING ALONG SOUTH COASTAL LOCATIONS AS THE FRONT SLOWS ITS PROGRESS. .LONGER TERM (THURSDAY THROUGH TUESDAY)... WE WILL CONTINUE THE FORECAST THEME THU OF DIURNAL CONVECTION...AS SHORT WAVE ENERGY CONTINUES TO ROTATE THROUGH THE REGION...ALONG WITH LINGERING SURFACE TROF. 500 MB TEMPS LOWERING TO MINUS 20 TO MINUS 23 SHOULD PROVIDE SUFFICIENT INSTABILITY FOR SCATTERED THUNDERSTORMS. IN ADDITION...PRESSURE GRADIENT MAY RELAX ENOUGH TO ALLOW SEABREEZE DEVELOPMENT...WHICH WOULD AID CONVECTIVE DEVELOPMENT. OVERALL...CONVECTION SHOULD NOT BE WIDESPREAD OR SEVERE AS MOISTURE IS LIMITED. NEVERTHELESS...WILL CONTINUE CHANCE POPS THU AFTERNOON...WITH HIGHEST POPS EAST. UPPER TROF AND SURFACE FRONT FINALLY MOVE OFFSHORE THU NIGHT... SETTING THE STAGE FOR PLEASANT WEATHER FRIDAY...WITH TEMPERATURES MAINLY 65 TO 70...COOLER NEAR SHORE VIA SEABREEZES. BY FRI NIGHT AND SAT...GFS TRACKS A WELL DEVELOPED SURFACE LOW NORTHEAST NEAR THE BENCHMARK OF 40N/70W. ALL OTHER MODELS SUPPORT A MUCH WEAKER LOW. THIS SEEMS REASONABLE GIVEN THE ORIGINS OF THIS LOW AND ITS ASSOCIATED JET ENERGY CAME FROM THE CONVECTIVE COMPLEX OVER TX TUE EVENING. THUS...APPEARS STRONGER GFS SOLUTION IS A PRODUCT OF CONVECTIVE FEEDBACK. SO WE WILL LEAN TOWARDS A WEAKER OCEAN LOW...WHICH WILL KEEP DRY WEATHER OVER REGION INTO SAT. LATEST MODEL GUIDANCE CONTINUES TO SUPPORT THE CHANCE OF SHOWERS LATER THIS WEEKEND...AS LONG WAVE TROF EVOLVES OVER THE GREAT LAKES. THE ECMWF...UKMET AND CANADIAN HAVE A MUCH MORE AMPLIFIED TROF THAN THE 00Z OPERATIONAL GFS. A MORE AMPLIFIED TROF WOULD LIKELY YIELD A SLOWER ARRIVAL OF THE COLD FRONT AND ITS ASSOCIATED SHOWERS. THIS WOULD KEEP DRY WEATHER IN THE FORECAST POSSIBLY THROUGH THE DAYLIGHT HOURS OF SUNDAY. ALTHOUGH...AT THIS FORECAST RANGE (DAY 5) WE WILL LEAVE FORECAST AS IS AND LET DAYSHIFT EVALUATE 12Z MODEL SUITE FOR ANY POSSIBLE CHANGES. UPPER TROF AND ASSOCIATED COLD FRONT STILL APPEAR ON TRACK TO EXIT THE AREA SOMETIME MON...WITH DRY AND COOLER WEATHER TO FOLLOW TUE. && .AVIATION... WIDESPREAD LIFR AND IFR CEILINGS WILL GIVE WAY TO MVFR CEILINGS AND VSBYS BY 15Z THIS MORNING. EXPECTING SHRA AND TSRA TO FORM ALONG THE COLD FRONT THIS AFTERNOON CROSSING WESTERN SECTIONS BY 18Z AND SOUTHEASTERN LOCATIONS BY 22Z. MORE SCATTERED SHRA AND TSRA WILL BE POSSIBLE ALONG SOUTH COASTAL LOCATIONS BETWEEN 22Z AND 03Z. && .MARINE... A SMALL CRAFT ADVISORY WILL BE NEEDED FOR SEAS (LINGERING SE SWELL ACROSS OUTER COASTAL MARINE ZONES 254-255). SCATTERED GUSTS TO 25 KT WILL ALSO BE POSSIBLE EARLY THIS AFTERNOON NEAR SHORE FROM NARRAGANSETT BAY TO BUZZARDS BAY AND VINEYARD SOUND. THU AND BEYOND FAIRLY LIGHT WIND AND SEAS. ONLY CONCERN WILL BE STRENGTH OF OCEAN LOW FRI NIGHT AND SAT. BELIEVE A WEAKER SURFACE LOW WILL MATERIALIZE THAN THE GFS SOLUTION (AS MENTIONED ABOVE). THIS SHOULD LIMIT EAST TO NORTHEAST WINDS TO 20 KT OR LESS FRI NIGHT AND SAT. SOUTHERLY WINDS WILL DEVELOP AND INCREASE SUN AHEAD OF THE NEXT COLD FRONT. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...SMALL CRAFT ADVISORY FOR SEAS PROVINCETOWN MA TO MONTAUK NY OUT TO 20 NM. SHORT TERM...STRAUSS LONGER TERM...NOCERA
Hazardous weather outlook, Jun 2, 5:59 AM EDT, 8 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 559 AM EDT WED JUN 2 2004 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-030900- BARNSTABLE MA-BLOCK ISLAND RI-BRISTOL RI-CENTRAL MIDDLESEX MA- CHESHIRE NH-DUKES MA-EASTERN ESSEX MA-EASTERN FRANKLIN MA- EASTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HILLSBOROUGH NH- EASTERN KENT RI-EASTERN NORFOLK MA-EASTERN PLYMOUTH MA-HARTFORD CT- NANTUCKET MA-NEWPORT RI-NORTHERN BRISTOL MA-NORTHERN WORCESTER MA- NORTHWEST MIDDLESEX MA-NORTHWEST PROVIDENCE RI- SOUTHEAST MIDDLESEX MA-SOUTHEAST PROVIDENCE RI-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-SOUTHERN WORCESTER MA-SUFFOLK MA-TOLLAND CT- WASHINGTON RI-WESTERN AND CENTRAL HILLSBOROUGH NH-WESTERN ESSEX MA- WESTERN FRANKLIN MA-WESTERN HAMPDEN MA-WESTERN HAMPSHIRE MA- WESTERN KENT RI-WESTERN NORFOLK MA-WESTERN PLYMOUTH MA-WINDHAM CT- 559 AM EDT WED JUN 2 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST CONNECTICUT...MASSACHUSETTS EAST OF BERKSHIRE COUNTY...SOUTHWEST NEW HAMPSHIRE AND ALL OF RHODE ISLAND. .DAY ONE (TODAY AND TONIGHT)... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON... ESPECIALLY ALONG AND SOUTH OF THE MASSACHUSETTS TURNPIKE... INCLUDING THE CITY OF BOSTON. SHOWERS AND THUNDERSTORMS WILL BEGIN TO DEVELOP OVER WESTERN PORTIONS OF CONNECTICUT AND MASSACHUSETTS AROUND MIDDAY...AND THEN PROPAGATE EAST ACROSS MASSACHUSETTS... SOUTHWEST NEW HAMPSHIRE AND RHODE ISLAND. A FEW STORMS MAY CONTAIN HAIL AND GUSTY WINDS. SHOWERS AND THUNDERSTORMS WILL LINGER INTO THIS EVENING...BEFORE DISSIPATING AFTER MIDNIGHT. .DAYS TWO THROUGH SEVEN (THURSDAY THROUGH TUESDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS REQUESTED FOR THIS AFTERNOON. THIS PRODUCT CAN BE FOUND ON OUR WEB SITE...WWW.WEATHER.GOV/ER/BOX NOCERA
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 2, 3:01 PM EDT | Special Marine Warning | BOX | 59 min | |
| Jun 2, 3:01 PM EDT | Special Marine Warning | BOX | 59 min | |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 48 min |
| Jun 2, 3:27 PM EDT | Severe Thunderstorm Warning | BOX | 63 min | |
| Jun 2, 3:50 PM EDT | Special Marine Warning | BOX | 55 min | |
| Jun 2, 4:16 PM EDT | Severe Thunderstorm Warning | BOX | Worcester | 44 min |
| Jun 2, 4:55 PM EDT | Severe Thunderstorm Warning | BOX | Plymouth | 65 min |
| Jun 2, 5:25 PM EDT | Special Marine Warning | BOX | 50 min | |
| Jun 2, 5:25 PM EDT | Special Marine Warning | BOX | 50 min |
Nearby
Severe Thunderstorm Warnings in Massachusetts, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.